Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Charleston, WV

March 28, 2020Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Mar 28, 2020, 12:36 AM EDT for Carter County, Greenup County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 12:36 AM EDT (04:36 UTC)
Expired
Mar 28, 2020, 1:00 AM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS51 KRLX 280436
SVRRLX
KYC043-089-280500-
/O.NEW.KRLX.SV.W.0012.200328T0436Z-200328T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1236 AM EDT Sat Mar 28 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Greenup County in northeastern Kentucky...
  Northwestern Carter County in northeastern Kentucky...

* Until 100 AM EDT.

* At 1236 AM EDT, a severe thunderstorm was located over Camp Dix, or
  10 miles northwest of Carter Caves State Park, moving east at 55
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenup, Gesling, Load, Greenbo Lake, Oldtown, Naples, Carter,
  Wurtland, Hopewell, Brushart and Warnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3844 8321 3845 8321 3847 8319 3849 8319
      3853 8314 3854 8312 3856 8310 3861 8285
      3857 8282 3856 8278 3845 8275 3841 8279
      3838 8324 3843 8324
TIME...MOT...LOC 0436Z 261DEG 46KT 3846 8327 

HAIL...0.75IN
WIND...60MPH
 
$$

11
1 follow-up statement
198 
WWUS51 KRLX 280454
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1254 AM EDT Sat Mar 28 2020

KYC043-089-280504-
/O.EXP.KRLX.SV.W.0012.000000T0000Z-200328T0500Z/
Greenup KY-Carter KY-
1254 AM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENUP AND
NORTHWESTERN CARTER COUNTIES WILL EXPIRE AT 100 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3844 8321 3845 8321 3847 8319 3849 8319
      3853 8314 3854 8312 3856 8310 3861 8285
      3857 8282 3856 8278 3845 8275 3841 8279
      3838 8324 3843 8324
TIME...MOT...LOC 0454Z 261DEG 46KT 3849 8302 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 10:55 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 27, 10:55 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1055 PM EDT Fri Mar 27 2020

.SYNOPSIS...
A warm front drifts north tonight with showers and thunderstorms
riding along the front. A cold front crosses Sunday morning.
Another system Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1055 PM Friday...

No changes needed at this time.

As of 730 PM Friday...

Latest surface analysis depicts warm front has largely remained
in place over the past several hours. Showers have shifted into
far northeastern counties with not much going on upstream in
the OH Valley currently. Latest hi res models keep the bulk of
anticipated renewed activity overnight skirting our northern
forecast area as the warm front slowly moves north. In the warm
sector it will remain very mild overnight with temperatures
likely to remain north of 60 degrees.

As of 145 PM Friday...

As of writing, an effective warm front was located from just
south of KHTS extending eastward to between KCRW/K6L4 and just
about on top of KBKW. Some isentropic upglide over this boundary
is resulting in persistent rain across the far northern CWA
where temps are in the 50s...compared to temps in the 70s south
of the front.

All-in-all, primary forecast challenge continues to be timing
and placement of convection. The aforementioned boundary is
expected to gradually shift northward this afternoon and
tonight...and should stall across the northern third of the CWA.
Rounds of convection are prog to develop later today and
tonight across the Mid MS Valley and ride east along the
boundary...primarily affecting our CWA during the overnight
hours. How far north this boundary makes it will ultimately
determine how much of the CWA will experience convection
tonight.

Overall, I have included 20 POPs for most of the southern half
of the CWA this afternoon and evening just in case convective
temps are reached. Farther north, a pretty sharp gradient of
POPs exists from south to north where overnight convection is
expected. For now, the heaviest rain is expected to remain just
north of our CWA, but any training overnight could lead to
isolated high water issues. An isolated strong storm may also
occur tonight closer to the boundary where elevated convection
could result in some hail development.

Drier conditions are expected during the day Saturday as
southwest flow strengthens in the lower and mid levels and mixes
out the higher moisture values.

Temps tonight will be strongly dependent on how far north the
boundary moves, with some areas experiencing warming temps
overnight. Very warm H85 temps of 14 to 16 C on Saturday, along
with some notable diurnal mixing, should result in near record
to record highs in the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 235 PM Friday...

The short term opens up with the center of a strong low
pressure system migrating into the Great Lakes region Saturday
night, sending a cold front through the Ohio Valley. Storms
ahead of the front will have the capability of reaching severe
strength, leading to the threat of damaging wind gusts and hail
as well as a lesser threat for tornadoes. Antecedent conditions
from previous rainfall on Friday and Saturday may impose
localized flooding issues in flood prone and low lying areas,
especially in heavier rain bands.

POPs taper off from west to east Sunday as the moisture and
energy source associated with the frontal boundary exits into
New England. However, strong winds aloft in response to
strengthening jet stream dynamics will mix down during the day
and inflict strong wind gusts on the upwards of 30 to 35 mph
areawide. These winds will fester until Sunday night once
daytime mixing has concluded and the jet charges eastward.

Monday looks to be the driest day of the short term period with
high pressure parked across the Tennessee Valley. Temperatures
will be on the cooler side in the wake of the front, returning
to more seasonable values for this time of year.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 245 PM Friday...

Active weather commences once again early on in the period as a
result of low pressure ejecting out of the Central Plains. The
area of heaviest rain will be more focused south of the forecast
area, but I do carry likely POPs as far north as the Charleston
metro for Tuesday night into Wednesday. Lingering showers
Wednesday will trail off over the mountains as high pressure
takes dominance for the end of the work week. Elected to
undercut central guidance POPs for the end of the period as it
was holding on to rain when drier air will begin to overpower
the region.

Temperatures remain around normal for the daytime hours through
the second half of the week. A few more disturbances look to be
on the horizon for the end of the period and into the start of
next weekend.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 734 PM Friday...

Warm front will slowly lift north overnight with a wind shift to
the south and southwest. Showers and perhaps some elevated
convection may skirt northern terminals late which could result
in restrictions, otherwise VFR conditions are anticipated.

Warm front will lift well north of the area Saturday with VFR
conditions in broad southwest flow, gusting to 20 kts by midday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Convection overnight may stay just north
of KPKB/KCKB/KEKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 03/28/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
PKB CONSISTENCY  M    L    H    H    H    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H

AFTER 00Z SUNDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MEK
NEAR TERM...RH/30
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...30
Hazardous weather outlook, Mar 27, 5:51 AM EDT, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
551 AM EDT Fri Mar 27 2020

OHZ066-067-075-076-084-WVZ009>011-017-019-281000-
Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Wirt-
Ritchie-
551 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal threat of severe storms across the Ohio River
Valley. There is also a slight risk of excessive rainfall which
could lead to minor flooding issues under moderate to heavy rain due
to already saturated soils.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal threat for severe storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-WVZ005>008-014-281000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Putnam-
551 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of excessive rainfall which could lead to
minor flooding issues under moderate to heavy rain due to already
saturated soils.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-029>032-039-040-525-526-281000-
Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
551 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of excessive rainfall which could lead to
minor flooding issues under moderate to heavy rain due to already
saturated soils.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal threat for severe storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013-015-016-018-024>028-033-034-515>524-281000-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-
Clay-Braxton-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-
551 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 12:28 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1228 AM EDT Sat Mar 28 2020

KYZ105-280500-
Lawrence-
1228 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...

At 1227 AM EDT, a strong thunderstorm was located over Isonville, or
near Sandy Hook, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Martha,
Houckville and Gallup.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8300 3805 8298 3805 8296 3809 8293
      3811 8290 3812 8289 3813 8290 3815 8264
      3814 8264 3812 8261 3796 8257 3801 8302
TIME...MOT...LOC 0427Z 279DEG 37KT 3805 8305

11
Special weather statement, Mar 28, 12:31 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1231 AM EDT Sat Mar 28 2020

KYZ102-280500-
Carter-
1231 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...

At 1231 AM EDT, a strong thunderstorm was located over Cranston, or
near Morehead, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Olive Hill, Grahn, Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
165.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3833 8332 3833 8327 3835 8323 3837 8304
      3820 8303 3820 8307 3823 8309 3824 8314
      3827 8317 3823 8322 3820 8323 3821 8329
      3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 0431Z 264DEG 39KT 3826 8341

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:28 AM EDTSpecial Weather StatementRLXLawrence32 min
Mar 28, 12:31 AM EDTSpecial Weather StatementRLXCarter29 min
Mar 28, 12:43 AM EDTSevere Thunderstorm WarningRLXLawrence17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.